Heat, New Castle
- When
- September 11, 12:00 PM EST to 6:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- ASOS
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
An unseasonably hot and humid air mass caused high temperatures to reach into the lower 90s on the 11th. Combined with high dew point levels, afternoon heat index values reached around 100F throughout the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An unseasonably hot and humid air mass caused high temperatures to reach into the lower 90s on the 11th. Combined with high dew point levels, afternoon heat index values reached around 100F throughout the state. Maximum temperatures included 93 degrees in Georgetown (Sussex County) and Dover (Kent County) and 91 degrees at the New Castle County Airport. The core of the hot air mass moved offshore at night, so high temperatures (and heat index values) were slightly lower on the 12th. A cold frontal passage the night of the 12th brought the end of 90 degree days for 2013.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 11, 9:15 AM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1015 AM EDT WED SEP 11 2013 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE REGION TODAY. A LOW PRESSURE SYSTEM ACROSS THE GREAT LAKES WILL MOVE EASTWARD THROUGH FRIDAY. ITS ASSOCIATED COLD FRONT WILL CROSS THE AREA THURSDAY NIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE WEEKEND INTO EARLY NEXT WEEK. ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION ON MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... OVERALL, TODAY'S FORECAST LOOKS TO BE ON TRACK. WE MADE A FEW ADJUSTMENTS TO HOURLY TEMPS AND DEWPOINTS USING THE LAV/LAMP GUIDANCE OVER THE NEXT SEVERAL HOURS, BUT OTHERWISE TODAY'S MAX TEMPERATURES ARE IN LINE WITH 12Z SOUNDINGS FROM AROUND THE REGION. BOTH THE KIAD AND KOKX SOUNDINGS SHOW PLENTY OF AVAILABLE CAPE TODAY, BUT BOTH ALSO HAVE A STRONG INVERSION/CAP AROUND 900MB TO 950MB. WE THEREFORE HAVE KEPT OUR SLIGHT CHANCE TO LOW CHANCE POPS CONFINED TO OUR NORTHWEST ZONES WHERE THE CAP IS NOT QUITE AS STRONG AND THERE MAY BE SOME POSSIBILITY FOR SHWR/TSTORM ACTIVITY. OTHERWISE, A MID LEVEL RIDGE EXTENDING OFF THE WESTERN NORTH ATLANTIC WILL CONTINUE TO INFLUENCE OUR REGION FOR TODAY. CONDITIONS WILL REMAIN VERY WARM AND HUMID. TEMPERATURES AT 850 HPA CONTINUE TO BE FORECAST TO RANGE AROUND +19C TO +20C FOR THIS AFTERNOON. AS A RESULT, SURFACE TEMPERATURES SHOULD RISE INTO THE LOWER 90S AT MOST LOCATIONS WITH PLENTY OF SUNSHINE. MAXIMUM TEMPERATURES ARE EXPECTED TO REACH THE UPPER 80S IN THE ELEVATED TERRAIN UP NORTH. HIGHS SHOULD BE IN THE 80S RIGHT ALONG THE COAST. DEW POINT READINGS WILL LIKELY REMAIN IN THE UPPER 60S AND LOWER 70S THROUGH THE DAY DUE TO THE SOUTH TO SOUTHWEST SURFACE FLOW. AS A RESULT, MAXIMUM HEAT INDEX VALUES ARE FORECAST TO BE IN THE MIDDLE AND UPPER 90S, JUST A BIT SHORT OF OUR HEAT ADVISORY CRITERIA FOR OUR NORTHERN AND CENTRAL AREAS. THE GUIDANCE REMAINS FAIRLY CONSISTENT IN SUGGESTING THE DEVELOPMENT OF SOME CONVECTION ON THE PERIPHERY OF THE MID LEVEL RIDGE DURING THE AFTERNOON. THE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT AREAS FROM WESTERN MARYLAND UP INTO CENTRAL AND NORTHEASTERN PENNSYLVANIA. WE WILL CARRY A LOW CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE POCONOS AND A SLIGHT CHANCE DOWN ABOUT AS FAR AS DOWNINGTOWN, DOYLESTOWN AND SOMERVILLE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... ANY CONVECTION ALONG THE NORTHWESTERN EDGE OF OUR FORECAST AREA SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING. ANOTHER WARM HUMID NIGHT IS EXPECTED AS THE MID LEVEL RIDGE SLOWLY LOSES ITS INFLUENCE OVER OUR REGION. MINIMUM TEMPERATURES ARE FORECAST TO BE MAINLY IN THE UPPER 60S AND LOWER 70S. THERE MAY BE SOME PATCHY LOW CLOUDS, FOG AND HAZE DUE TO THE ABUNDANT LOW LEVEL MOISTURE. && .LONG TERM /THURSDAY THROUGH TUESDAY/... THE EXTENDD FCST STARTS OUT ACTIVE BUT THEN BECOMES QUITE TRANQUIL. AT THE BEGINNING OF THE PD, AN AREA OF LOW PRESSURE WILL BE MOVG ACRS SRN CANADA AND ITS ASSOCD CDFNT WILL CROSS THE AREA ON THU INTO THU NIGHT. THERE IS DECENT CAPE, AND MODEST SHEAR, AND GOOD UVV WITH THE BEST VALUES TO THE NORTH. ALL OF THIS SAYS THERE COULD BE SOME STRONG TO LCLY SEVERE TSTMS WITH THE FRONT THU INTO THU NIGHT. WE HAVE A VERY MOIST AND SUMMER-LIKE AMS IN PLACE WITH DEW POINTS AROUND OR ABOVE 70 DEGREES WHEN THE FRONT APPROACHES. OF COURSE, TIME OF YEAR IS A NEGATING FACTOR WITH THE SHORTER DAYS. SPC HAS PLACED OUR EXTREME NWRN COUNTIES IN A SLIGHT RISK FOR THU. POPS WILL INCREASE FROM NW TO SE DURG THE DAY THU. THE PRECIP SHOULD BE VIRTUALLY ALL OVER BY DAYBREAK FRI. THE PRECIP WILL END FROM NW TO SE, SO NRN AND WRN AREAS WILL SEE AND END SOONER. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND WE WILL BE IN STORE FOR SEVERAL BEAUTIFUL DAYS, WITH BELOW NRML TEMPS. FRI-SUN WILL SEE TEMPS IN THE 60S AND 70S WITH SAT BEING THE COOLEST DAY WITH GOOD NWLY FLOW. LOW TEMPS WILL MAINLY BE IN THE 40S SAT AND SUN MRNG. BY SUN, THE HIGH WILL MOVE OFF THE COAST AND THE FLOW WILL BECOME MORE SWLY AND TEMPS WILL COME UP A BIT. BY MON, ANOTHER CDFNT APPROACHES FROM THE NW AND CROSSES THE REGION. THE GFS AND CMC KEEP THIS DRY OR MOSTLY DRY WHEN IT MOVES THRU. HOWEVER, THE ECMWF HAS TRENDED WETTER WITH THE FRONT WITH ITS 11/00Z CYCLE. FOR NOW, WILL MAINTAIN A DRY FCST, BUT SOME LOW POPS MAY NEED TO BE INSERTED LATER. HIGH PRESSURE THEN BUILDS BACK IN BEHIND THIS CFP AS WELL FOR A PLEASANT END TO THE EXTENDD PD. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. AFTER HAVING SOME MVFR VSBYS EARLIER THIS MORNING, CONDITIONS ARE STEADILY IMPROVING INTO THE VFR RANGE FOR OUR TAF SITES. VFR CONDITIONS WILL CONTINUE THEN FOR LATE THIS MORNING INTO EARLY TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE APPALACHIANS FOR THIS AFTERNOON. HOWEVER, THEY SHOULD REMAIN TO THE WEST AND NORTH OF KRDG AND KABE SO NONE OF OUR TAF SITES ARE EXPECTED TO BE DIRECTLY IMPACTED BY THE PRECIPITATION. ANOTHER ROUND OF REDUCED VISIBILITIES IS FORECAST FOR LATE TONIGHT. A LIGHT MAINLY SOUTH TO SOUTHWEST WIND IS EXPECTED FOR EARLY THIS MORNING WITH SPEEDS GENERALLY 6 KNOTS OR LESS. WIND SPEEDS SHOULD INCREASE INTO THE 6 TO 10 KNOT RANGE FOR THIS AFTERNOON BEFORE DROPPING BACK TO 6 KNOTS OR LESS FOR TONIGHT. OUTLOOK... THU THRU FRI MORNING...VFR MUCH OF THE TIME. SHOWERS/TSTMS ASSOCD WITH CDFNT WILL BRING LOWER CIGS/VSBYS AT TIMES. WIND SHIFT WITH CFP FRI AM. PATCHY FOG IS POSSIBLE THU NIGHT. MDT CONFIDENCE. FRI AFTERNOON THRU SUN...VFR EXPECTED. GUSTY NW WINDS FRI AFTERNOON. HIGH CONFIDENCE. && .MARINE... HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE COASTAL WATERS OF NEW JERSEY AND DELAWARE INTO TONIGHT. WIND SPEEDS AND WAVE HEIGHTS WILL LIKELY REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA. OUTLOOK... A CDFNT WILL APPROACH THE REGION FROM THE W AND CROSS THE COASTAL WATERS LATE THU NIGHT INTO EARLY FRI MRNG. SWLY FLOW WILL INCREASE AHEAD OF THE FRONT AND SEAS WILL RISE. BEHIND THE CFP, THE STRONGEST WIND WILL OCCUR AS SEAS SUBSIDE A BIT THRU FRI AND INTO SAT. SCA MAY BE NEEDED FIRST FOR SEAS AND THEN FOR WIND FOR AT LEAST A PORTION OF THE TIME FROM THU THRU EARLY SAT. COMPLICATING MATTERS FURTHER IS TROPICAL STORM GABRIELLE WHICH IS FCST TO REMAIN WELL OUT TO SEA...BUT LONG PERIOD SWELLS ARE EXPECTED TO REACH OUR WATERS THURSDAY AND REMAIN THROUGH FRIDAY. SUB-SCA CONDITIONS RETURN SAT AND PERSIST INTO SUN. && .RIP CURRENTS... THE RIP CURRENT RISK IS EXPECTED TO REMAIN LOW FOR TODAY. HOWEVER, LONG PERIOD SWELLS FROM TROPICAL STORM GABRIELLE ARE FORECAST TO REACH THE COASTS OF DELAWARE AND NEW JERSEY TONIGHT. THE LONG PERIOD SWELLS ARE ANTICIPATED TO BRING AT LEAST A MODERATE RISK OF RIP CURRENTS FOR THURSDAY AND THE THREAT MAY LINGER INTO FRIDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...NIERENBERG NEAR TERM...IOVINO/KLINE SHORT TERM...IOVINO LONG TERM...NIERENBERG AVIATION...IOVINO/KLINE/NIERENBERG MARINE...IOVINO/NIERENBERG RIP CURRENTS...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 516 AM EDT WED SEP 11 2013 PAZ054-055-120930- CARBON-MONROE- 516 AM EDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS DURING THURSDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ060>062-070-071-101>106-120930- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE- PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 516 AM EDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES WILL RISE INTO THE MIDDLE OR UPPER 90S IN MOST AREAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS DURING THURSDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-120930- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 516 AM EDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS DURING LATE THURSDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING. IN ADDITION, THERE IS AN INCREASING CHANCE FOR A MODERATE RISK OF RIP CURRENTS ON THURSDAY INTO FRIDAY AS TROPICAL STORM GABRIELLE REMAINS WELL OUT TO SEA BUT MAKES IT'S CLOSEST APPROACH TO OUR AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-470-120930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- 516 AM EDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED NOT AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS DURING LATE THURSDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478013.